Managing Traumatic Stress and Combat PTSD Through The R-E-C-O-V-E-R Approach*
FDA ISSUES NEW DRUG WARNING CONCERNING
SEROQUEL: WHAT WE FEEL TRAUMA SURVIVORS
The following article concerns the potential risks of the drug Seroquel in interaction with other medications, especially methodone. In the opinion of BTTW, the information provided should be carefully reviewed by all individuals (including soldiers and vets) in follow-up consultation with their physicians and health care providers. BTTW observes that there are specific reasons (not mentioned in the article) why trauma survivors and those with PTSD may want to pay special attention to these potentially harmful side effects.
First,( depending upon their specific conditions), certain patients with chronic pain may receive the drug methodone, which is used in the treatment of chronic pain, including the pain from injuries and burns which may be suffered by veterans and soldiers in traumatic events. Additionally, methodone is often used in the treatment or long term management of opiate addictions. Once again, this use of the drug potentially impacts many chemically-dependent soldiers and veterans. Why? Because many vets and soldiers attempt to "self-medicate" the emotional symptoms of both pain and PTSD, and in the process have succumbed to opiate drug addiction. In summary, whether it is for the treatment of (l) chronic physical pain or (2) chemical dependency secondary to PTSD, there are many soldiers and vets currently receiving methodone.
Now as to Seroquel,
the drug which is the subject of the warning label:
Seroquel is a psychoactive medication used to
treat certain psychiatric and emotional disorders
which commonly occur among veterans and soldiers.
These psycho/emotional problems may co-occur with
either (1) chronic pain or (2) PTSD, or both.
The bottom line? Physical problems, such chronic pain and chemical dependency, often co-occur with emotional and psychiatric problems. As a result, some of the very same soldiers and veterans who are currently receiving methodone for their physical pain and/or addiction, may also be receiving Seroquel for the psychiatric or emotional component of their conditions. This may result in a dangerous mix of medication, with potentially harmful side effects.
CONCLUSION: Methodone is only one of a dozen medications with which Seroquel may interact in a dangerous or harmful way. Your doctor will have access the the full FDA warning label concerning Seroquel's heart-related risks. BTTW encourages all veterans, soldiers, or other trauma survivors who are receiving the drug Seroquel to contact their health providers and determine if they are taking methodone or any other drug which should not be received in combination with Seroquel.
medications have risks. Some are more serious than
others. Only you and your health provider, in
consultation, can determine what risks exist in your
particular case, and whether they are reasonable or
necessary. BTTW encourages patients to be proactive, ask
questions, and engage their health
providers in these discussions.
Here is your link to
this important story:
Back To Articles Menu